Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Morristown, TN

December 16, 2019Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 16, 2019, 6:46 PM CST for Marion County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2019, 6:46 PM CST (00:46 UTC)
Expired
Dec 16, 2019, 7:30 PM CST
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 5:46 PM CST, 1 hour earlier.

Area forecast discussion, Dec 16, 5:46 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Morristown TN
646 PM EST Mon Dec 16 2019

.AVIATION...
Deteriorating aviation weather conditions are expected through the
night as a cold front approaches from the west. VFR conditions
will fall to MVFR first at CHA, then followed by TYS and TRI.
Included TEMPO groups for TSRA and reduced visibility tonight but
confidence on timing is low. CIGS fall further after 06Z at CHA
with low MVFR or IFR conditions through 14Z. TYS and TRI will
likely fall into MVFR categories through tonight with IFR possible
in the morning hours of Tuesday. Winds initially out of the
southwest will shift toward the northwest by Tuesday morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EST Tuesday for Blount Smoky Mountains-
     Sevier Smoky Mountains-Southeast Monroe.

VA...None.
&&

Diegan
Hazardous weather outlook, Dec 16, 2:27 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EST Mon Dec 16 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-172030-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
327 PM EST Mon Dec 16 2019 /227 PM CST Mon Dec 16 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong gusty winds can be expected across some higher elevation
areas of the Smoky Mountains tonight. Locally heavy rainfall may
produce isolated flooding mainly late tonight. A few thunderstorms
can be expected tonight, and there is the potential for damaging
wind gusts with the stronger storms, and even an isolated tornado
cannot be ruled out, mainly across the Cumberland Plateau and
southern Tennessee Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong cold front will move across the area early Tuesday morning
with temperatures falling through the day. The rain showers will
be mixed with and change to snow across the higher elevations
Tuesday afternoon, generally at or above 3500 feet. Light
snowfall amounts between 1 and 2 inches are possible across the
highest elevations, such as Newfound Gap and Mt LeConte in the
Smoky Mountains, Roan Mountain, and High Knob in southwest
Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for storms across the
plateau and southern Tennessee valley.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 7:05 PM CSTSpecial Weather StatementMRXBledsoe, Sequatchie40 min
Dec 16, 7:17 PM CSTSpecial Weather StatementMRXHamilton43 min
Dec 16, 7:27 PM CSTSpecial Weather StatementMRXBledsoe, Meigs, Rhea48 min
Dec 16, 7:39 PM CSTSpecial Weather StatementMRXBradley, Loudon, McMinn, Monroe, Polk, Roane66 min
Dec 16, 8:10 PM CSTSpecial Weather StatementMRXAnderson, Blount, Knox, Union65 min
Dec 16, 8:13 PM CSTSpecial Weather StatementMRXMonroe62 min
Dec 16, 8:41 PM CSTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson, Sevier49 min
Dec 16, 9:14 PM CSTSpecial Weather StatementMRXCocke, Greene46 min
Dec 16, 9:01 PM CSTSpecial Weather StatementMRXClay44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.